Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


which med should I stop?
Jul 9, 2006

Hi Dr. Young, For over three years I have been following an incredibly difficult and not easy to bear regimen of FUZEON, TIPRANAVIR (Aptivus), RITONAVIR, Combivir, Viramune and Viread. As far as is clear to me: the virus is resistent to most drugs except of course the newer ones such as FUZEON and TIPRANAVIR. I notice more and more side effects of all these meds and I asked my doctor if I could at least try to drop one of the meds to which the virus is already resistent anyway. This just to try and see if my side effects diminish. I am talking especially about neuropathy and also a condition called Restless Leg Syndrome. My doctor is very reluctant because he fears possible resistance of the virus against the two still "working" drugs. However: I say to him that I do not see a reason to try to stop the one that is most likely to cause this neuropathy and see what happens. Maybe it will work anyway with one med less. What is your opinion? Should I stick to my full regimen of mostly resistent drugs with the few that still work 100% or could I easily suggest to give it a try?

Thanks as always for your good advice Robert from Holland

Response from Dr. Young

Robert-

Thanks for your note and comments.

You are indeed on a very complex regimen for HIV. What you've not mentioned is whether this regimen has controlled your virus or not. I get the impression, though, that this has indeed suppressed your virus.

If so, I'd change things very carefully. First off, it's not intuitively clear to me which (if any) of your medications is the culprit in your neuropathy. Without detailed information about your past treatment history it's difficult to ascertain the relative potency (or antiviral effectiveness) of each of your medications. Clearly, you'd hate to jeopardize the activity of tipranavir and T20 (Fuzeon) by reducing the wrong medication. That said, if you had previous failure of a NNRTI regimen, it's unlikely that the nevirapine (Viramune) you're taking is adding much to your regimen.

In many patients with drug resistance, the use of 3TC with AZT and/or tenofovir (Viread) retains antiviral activity. A combination, therefore, of T20 (Fuzeon), boosted tipranavir (Aptivus/Norvir), and AZT/3TC (Combivir), tenofovir might stitch together potency against your virus and decrease your pill burden by a couple.

As for the restless leg syndrome, I've not seen much to convince me that this is a toxicity of antiretroviral medications, but there are medication approaches for dealing with the symptoms.

I hope this helps. Write back anytime. BY



Previous
Hiv+ Six months ago
Next
Disclosure

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement